Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anxiety and Stress Disorders

Some Symptoms of Depression

08/13/2007

Question:

I am 19 and I currently have several bothersome symptoms. I have fatigue, drowsiness, experienced insomnia, heavy eyes all the time, a pounding heart beat (all the time), shortness of breath upon exertion, rapid pounding of the heart as would be from intense exertion from minimal exercise, poor memory/inability to string thoughts together tightly,basically foggy mind, a distressing burning in my lower left chest (sometimes without stimulus, sometimes from worry).

I was hoping that you could give me some direction into what you think the problem may be. I've seen several doctors and a pyschiatrist. The pyschiatrist diagnosed me with anxiety and depression and perscribed prozac. I took it for about a month or so, and my mood was good but I mean my heart still pounded, I had shortness of breath upon exercise, and insomnia. So I went to PCP and he diagnosed insomnia then gave me rozerm. My insomnia cleared up but I was incredibly fatiuged and experienced my other symptoms. I went to another PCP, he prescribed ambien and it was really effective on getting on a regular sleep schedule. But, my symptoms did not clear up. SO he gave me lexapro. I saw no improvement in 2 weeks, and I was experiencing erectile dysfunction so he prescribed wellburtin. As well I began taking lecithin on my own to stimulate acetylcholine production.

I`ve had blood work done. I`ve had xrays. My heart was checked with a ecocardiogram, EKG, and a stress test. The abnormalty I seem to have is an elevated CPK (like 400), and my current PCP explains that it may just be because I am very lean.

I have a history of working out very intensly with weight lifting. I've had a really bad sleeping pattern in the past, pulling an abundance of all nighters. Perhaps these are things to consider.

MY symtpoms reared their head in May 2006, I was under stress from school, a relationship, and various other factors. At this time I only experienced the buring in my chest, unexplained weight loss, and the pounding heart (which seems to be related to my fatigue and shortness of breath). In the middle of July I was hurt by a relationship, but I dont htink i was really too down about it. In August I started experiencing the cloudy mind. In January the symptoms got extremely worse, I experienced insomnia, intense fatigue after sleeping, seeming slured speech, heavy eyes, the worse of all my symptoms. From January to March, I noted about two and a half weeks when I was normal. Then after march Ive had all the symptoms, but not quite as severe as initiall in January. I also think there is a correlation to masturbation and my symptoms. I first felt the pounding heart after masturbating and ejaculating for several days in a row (3 or 4) and perhaps several times each day. Also in late July/ Early august, after being hurt by the relationship I started masturbating to what I believe as excessively. Then I experienced cloudy thoughts and somewhat restless sleep. And in January when my symptoms peaked. I have masturbated like 15 times in a period of 4 or so days. And I experienced the worst of my symptoms seemingly directly due to masturbation. Believing I saw a connection, I stopped masturbating. Like I said the symptoms seemed to go away, but they eventually came back and stayed. All doctors I saw thought that masturbation probably doesnt have that kind of effect. But I must remind I was already understress so I think it might have.

I read on the net. . .:

"Frequent masturbation and ejaculation stimulate acetylcholine/parasympathetic nervous functions excessively, resulting in the over production of sex hormones and neurotransmitters such as acetylcholine, dopamine and serotonin. Abundant and unusually amount of these hormones and neurotransmitters can cause the brain and adrenal glands to perform excessive dopamine-norepinephrine-epinephrine conversion and turn the brain and body functions to be extremely sympathetic. In other words, there is a big change of body chemistry when a client compulsively masturbates.

For the client engaging in compulsive masturbation, they often experience problems with concentration and memory. This is a dangerous side effect of compulsive masturbation and signals that the brain is being over drained of acetylcholine. This behavior can also drain the motor nerves, neuro-muscular endings, and tissues of acetylcholine and replace it with too much stress adrenalin which is where memory loss, lack of concentration, and eye floaters come from. To fight these symptoms, the chemical levels in their body needs to be balanced."

(http://www.sexualrecovery.com/resources/articles/understanding-compulsive-masturbation.php)

I do not know if its true, but it would it explain why masturbation seemed to be causing me problems. I think stress may have been magnified by my masturbation and my heavy weight training.

Well, I know this was long, but I would really appreciate at it if you could give me some advice. Do you think I really have pyschological disorder? Should I stick with the depression anxiety diagnosis? Should I seek to see an enocrinologist, urologist or neurologist? I dont know what to do. Must frustating is my inability to read and think like I used to. i think its impairing my learning and studies.

Answer:

I think you should make it a point to follow up with the physicians you have seen and not just take a medication or treatment for a couple of weeks and assume that since you aren't "totally better" it didn't work.

Counseling and therapy need to be a part of your treatment.  If they are not, then I encourage you to add them.

Most medications for depression and especially anxiety do not work immediately, and if there is some improvement, but not full improvement, then a dose may need to be increased or a second medication added.

Good Luck.

For more information:

Go to the Anxiety and Stress Disorders health topic, where you can:

Response by:

Nancy   Elder, MD Nancy Elder, MD
Associate Professor
College of Medicine
University of Cincinnati